Medical questions & health advice by board certified doctors
"Why are there little patches of skin where it looks like my pigment is going away?"
I have all of these little patches of skin where the skin is a lot whiter than the rest of my skin. They are on my back mainly and there are also a couple of them on my shoulder. What are they?
I recommend that you go to see either your primary care doctor or a dermatologist for a definitive diagnosis of this condition. When they examine you, your doctor will consider several different potential causes of lightening of the skin. One of the most likely is something called tinea versicolor, which is a fungal infection of the skin. The condition is very common and it tends to cause patches of lighter colored skin that frequently cluster on the torso. Fortunately, if you are diagnosed, the condition is very easy to treat with simple anti fungal creams that your doctor can prescribe for you! If you have had trouble with acne, eczema, or another inflammatory condition of the skin, then these patches might represent areas of post inflammatory hypo pigmentation. This is a condition in which, as part of the healing process in the skin after an injury, the skin pigmentation ends up being lightened away. Fortunately, in most cases of post inflammatory hypo pigmentation, the skin coloration will tend to come back over a period of weeks to months. Start by setting up an appointment with your doctor at your earliest convenience, so that they can figure out what is going on and get you started on a treatment!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.